Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 504, NWS Midland/Odessa, TX

August 25, 2007Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 25, 2007, 1:04 PM CDT for Jeff Davis County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2007, 1:04 PM CDT (18:04 UTC)
Expired
Aug 25, 2007, 1:45 PM CDT
In force
41 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 246 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1113 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 251805
SVRMAF
TXC243-251845-
/O.NEW.KMAF.SV.W.0504.070825T1804Z-070825T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
104 PM CDT SAT AUG 25 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 145 PM CDT

* AT 101 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  STATE HIGHWAY 166...20 MILES WEST OF FORT DAVIS...MOVING
  SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  STATE HIGHWAY 166...
  OPEN COUNTRY OF CENTRAL JEFF DAVIS COUNTY...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3048 10422 3064 10450 3077 10423 3063 10409
TIME...MOT...LOC 1804Z 050DEG 15KT 3064 10424

$$
1 follow-up statement
000 
WWUS54 KMAF 251828
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
125 PM CDT SAT AUG 25 2007

TXC243-251845-
/O.CON.KMAF.SV.W.0504.000000T0000Z-070825T1845Z/
JEFF DAVIS TX-
125 PM CDT SAT AUG 25 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR CENTRAL JEFF DAVIS COUNTY...

AT 123 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER STATE HIGHWAY 166 IN SOUTH CENTRAL JEFF DAVIS COUNTY...
OR ABOUT 24 MILES WEST OF FORT DAVIS...MOVING SOUTHWEST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
STATE HIGHWAY 166...
INTERSECTION OF STATE HIGHWAY 166 AND FARM TO MARKET ROAD 505...
OPEN COUNTRY OF SOUTH CENTRAL JEFF DAVIS COUNTY

LAT...LON 3048 10422 3064 10450 3077 10423 3063 10409
TIME...MOT...LOC 1825Z 050DEG 15KT 3058 10432

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:49 AM CDT, 9 hours 15 minutes earlier.

Area forecast discussion, Aug 25, 3:49 AM CDT, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 AM CDT SAT AUG 25 2007

.SHORT TERM...
HAD SCATTERED STORMS ACROSS SOUTHEASTERN NEW MEXICO... UPPER TRANS
PECOS... DAVIS MOUNTAINS... AND WESTERN PERMIAN BASIN YESTERDAY
AFTERNOON THROUGH THE EVENING.  THE STORMS FRIDAY APPEAR TO HAVE
BEEN ASSOCIATED WITH A SHORTWAVE ON NORTHWEST FLOW THAT DEVELOPED
OVER THE MOUNTAINS OF NEW MEXICO AND DRIFTED DOWN ACROSS THE WESTERN
CWA.  AS OF 08Z MOST OF THIS ACTIVITY HAS DIED OUT BUT A FEW STORMS
LINGERING OVER THE SOUTH PLAINS MAY DRIFT INTO THE AREA BEFORE
SUNRISE.

UPPER RIDGE EXTENDING ACROSS THE SOUTHERN HALF OF THE U.S. WILL BE
CENTERED OVER NEW MEXICO.  THIS WILL ALLOW DISTURBANCES TO ROTATE
AROUND THE RIDGE AND ACROSS THE AREA ON NORTHWEST FLOW.  THIS
PATTERN IS FAVORABLE FOR STORM DEVELOPMENT AND EXPECT TO HAVE
AFTERNOON STORMS DEVELOP PRIMARILY OVER THE HIGHER ELEVATIONS AND
THEN MOVE EAST/SOUTHEAST ONTO THE PLAINS.  MODEL SOUNDINGS CONTINUE
TO INDICATE UNSTABLE ATMOSPHERE WITH LI OF -3 TO -4 WITH CAPES OF
1000 J OR MORE... SO GOOD HAVE A FEW STORMS REACH SEVERE LEVELS.
ALSO SHOULD HAVE PW OF 1.4 INCH OR MORE... SO LOCALLY HEAVY RAIN
WILL BE POSSIBLE WITH ANY SLOW MOVING STORMS.  WILL HIGHLIGHT BOTH
POSSIBILITIES IN HWO.

TEMPERATURES HAVE BEEN VERY ERRATIC LATELY FOR SUMMER TIME.  MODELS
HAVE 850MB TEMPS A FEW DEGREES COOLER THAN YESTERDAY SO EXPECT HIGHS
TODAY WILL BE A COUPLE OF DEGREES COOLER THAN YESTERDAY... BUT STILL
ABOVE NORMAL FOR LATE AUGUST.  LOWS GENERALLY IN THE 70S EXPECT FOR
THE HIGHER ELEVATIONS.

.LONG TERM...
AN UPPER LEVEL RIDGE WILL REMAIN IN PLACE ACROSS THE SOUTHERN U.S.
FOR THE NEXT SEVERAL DAYS BEFORE MOVING WESTWARD OVER THE
SOUTHWESTERN U.S. ON WEDNESDAY.  AS THE RIDGE MOVES WESTWARD...A
SHEAR AXIS DEVELOPS ON THE SOUTHEASTERN BORDER OF OUR CWA WEDNESDAY
THROUGH THURSDAY.  SEVERAL SHORTWAVES WILL MOVE THROUGH THE AREA
EACH DAY...HOWEVER...LITTLE IS EXPECTED IN THE WAY OF STORMS IN THE
EARLY PART OF THE WEEK.  WILL NOT COMPLETELY RULE OUT ISOLATED
SHOWERS AND THUNDERSTORMS THOUGH...COULD STILL SEE SOMETHING DEVELOP
OVER THE MOUNTAINS AND ADJACENT PLAINS.

WEDNESDAY WILL BE THE BIG DAY AS FAR AS WEATHER GOES RIGHT NOW.  THE
SHEAR AXIS ALONG WITH A FEW SHORTWAVES MOVING ACROSS NORTHERN
PORTIONS OF THE CWA WILL HELP TO PRODUCE SHOWERS AND THUNDERSTORMS
ACROSS THE BULK OF THE AREA.  AT THIS POINT...MODELS DON/T SHOW ANY
SIGNIFICANT AMOUNT OF CAPE OR BULK SHEAR...SO HEAVY RAIN AND
SUBSEQUENT FLASH FLOODING WILL LIKELY BE THE ONLY THREAT.  THIS WILL
LIKELY CONTINUE INTO THURSDAY AND POSSIBLY FRIDAY ACCORDING TO
CURRENT MODEL TRENDS.  WITH CLOUD COVER AND PRECIPITATION...
TEMPERATURES WILL BE SOMEWHAT COOLER THAN EARLIER IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              96  72  94  71  /  10  10   0  10
CARLSBAD NM                99  71  97  68  /  20  20  10  10
DRYDEN TX                  97  73  95  72  /  20  20   0  10
FORT STOCKTON TX           99  73  96  71  /  20  20  10  10
GUADALUPE PASS TX          93  68  91  65  /  20  20  10  10
HOBBS NM                   97  71  95  70  /  20  20  10  10
MARFA TX                   90  59  88  59  /  20  20  10  10
MIDLAND INTL AIRPORT TX    96  72  95  70  /  10  10   0  10
ODESSA TX                  97  73  95  72  /  10  10  10  10
WINK TX                   104  74 100  72  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

72/74
Hazardous weather outlook, Aug 25, 4:06 AM CDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 AM CDT SAT AUG 25 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
406 AM CDT SAT AUG 25 2007 /306 AM MDT SAT AUG 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING MAINLY IN THE MOUNTAINS AND ADJACENT PLAINS OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO. SOME OF THESE STORMS MAY BECOME
SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 25, 12:52 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1252 PM CDT SAT AUG 25 2007

TXZ074-080-251845-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
1252 PM CDT SAT AUG 25 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED ALONG STATE HIGHWAY 166...15 MILES
WEST OF MCDONALD OBSERVATORY...MOVING SOUTHWEST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

IN ADDITION VERY HEAVY RAINFALL WILL OCCUR WITH THIS STORM.

PEOPLE IN CENTRAL JEFF DAVIS COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:32 PM CDTSevere Thunderstorm WarningMAFAndrews58 min
Aug 24, 8:59 PM CDTFlash Flood WarningMAFReeves4 hr
Aug 25, 1:42 PM CDTSevere Thunderstorm WarningMAFPresidio63 min
Aug 25, 2:08 PM CDTSevere Thunderstorm WarningMAFJeff Davis67 min
Aug 25, 2:40 PM CDTSevere Thunderstorm WarningMAFPresidio65 min
Aug 25, 3:15 PM CDTSevere Thunderstorm WarningMAFJeff Davis45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.